Nevada, 2010

Heavy Snow in Nevada, March 8 to 9, 2010

March 8 to 9, 2010 · NWS VEF · 1 event in 1 county or zone

A cold Pacific low pressure system brought bands of snow to the southern Great Basin, with isolated heavy amounts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific low pressure system brought bands of snow to the southern Great Basin, with isolated heavy amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 8, 2:45 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 8, 2:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PST MON MAR 8 2010

.SYNOPSIS...A COLD PACIFIC STORM WILL DIVE INTO SOUTHERN NEVADA BY
TUESDAY MORNING. THIS WILL RESULT IN GUSTY WINDS DEVELOPING TONIGHT
AHEAD OF THE SYSTEM THEN COLD TEMPERATURES AND LOW ELEVATION SNOW
SHOWERS ON TUESDAY BEFORE THE STORM QUICKLY MOVES INTO ARIZONA.
HOWEVER ANOTHER STORM ON WEDNESDAY WILL KEEP UNSETTLED WEATHER OVER
THE AREA BEFORE A RIDGE OF HIGH PRESSURE BUILDS OVER THE DISTRICT
THURSDAY AND FRIDAY.
&&

.SHORT TERM...UPPER LOW CENTERED OVER THE NORTHERN CALIFORNIA COAST
WILL RAPIDLY DIVE SOUTHEAST INTO NEVADA TONIGHT AND EARLY TUESDAY
BEFORE SHIFTING TO NEAR THE EASTERN ARIZONA BORDER BY 06Z WEDNESDAY.
INCREASING SURFACE GRADIENTS/THERMAL GRADIENTS/FLOW ALOFT PROMISES
TO MAKE THIS SYSTEM MORE OF A WIND PRODUCER THAN CONCERNS FOR
PRECIPITATION...ESPECIALLY DUE TO ITS SPEED ACROSS THE AREA. FIRST
CONCERN THEN BECOMES DOWNSLOPE WINDS ALONG THE SOUTHERN SIERRA AND
THEN THE SPRING MOUNTAINS OF SOUTHERN NEVADA. FOR THE SOUTHERN
SIERRA GOOD DOWNSLOPE POTENTIAL IS LIMITED DUE TO THE LACK OF A
DISCERNIBLE STABLE LAYER AND OVERALL WIND PROFILE ALOFT. HOWEVER
CURRENT PROFILE CONDUCIVE TO WAVE FORMATION AS BEST SEEN FROM
CURRENT VISIBLE SAT PICTS. ALTHOUGH A BRIEF DOWNSLOPE GUSTS MAY BE
NOTED BETWEEN 03-07Z TUESDAY...OVERALL IT APPEARS THAT WINDS WILL
ONLY BE IN THE ADVISORY CRITERIA AND WILL LOWER THE WATCH AND ISSUE
A WIND ADVISORY FOR TONIGHT. ON THE OTHER HAND...FOR SOUTHERN NEVADA
CONDITIONS LOOK VERY FAVORABLE FOR DOWNSLOPE WINDS AND WILL UPGRADE
THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR TONIGHT. IN
ADDITION...GUSTY WINDS LOOKED FOR OVER MUCH OF THE SAN BERNARDINO
COUNTY DESERT FOR LATE TONIGHT INTO TUESDAY...SO WILL ALSO BE
ISSUING A WIND ADVISORY FOR THIS AREA TOO. AS MENTIONED
PRECIPITATION LOOKS TO BE LIMITED WITH THIS SYSTEM...HOWEVER WILL
NEED TO WATCH LINCOLN COUNTY AS BRIEF HEAVY SNOW MAY FORM BETWEEN
06-18Z TUESDAY AND ALSO OVER THE SPRING MOUNTAINS FOR THE 12Z-18Z
TIME PERIOD. FOR NOW THOUGH WILL ONLY BE SHOWING LESS THAN 3 INCH
ACCUMULATIONS. NOT OUT OF THE QUESTION THAT LIGHT SNOW WILL BE SEEN
IN SOME OF THE LOWER VALLEY LOCATIONS. AS THE SYSTEM SHIFTS
SOUTHEAST TUESDAY AFTERNOON BRIEF IMPROVEMENT NOTED...BUT THE NEXT
SYSTEM THEN DROPS SOUTHEAST ON WEDNESDAY. THIS SECOND SYSTEM PROGGED
TO BE A LITTLE FURTHER EAST...RESULTING IN A CHANCE OF SHOWERS
MAINLY OVER THE EASTERN PORTION OF THE CWA WITH LOCAL GUSTY WINDS
AND ADDITIONAL COLD AIR ACROSS MUCH OF THE CWA. THIS SYSTEM THEN
TRANSITIONS OUT OF THE AREA BY 12Z THURSDAY.

.LONG TERM...HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY AND
FRIDAY...RESULTING IN RELATIVELY CLEAR SKIES AND A WARMING TREND IN
TEMPERATURES. A SHORTWAVE TROUGH WILL IMPACT THE WESTERN US LATE
FRIDAY AND SATURDAY...HOWEVER...THERE IS POOR MODEL CONSENSUS ON THE
DEPTH OF THIS FEATURE. OPTED TO GO MIDDLE OF THE ROAD ANTICIPATING
THE TROUGH TO JUST BRUSH NORTHERN ZONES ON SATURDAY...AND INCLUDED A
SLIGHT CHANCE OF PRECIP ACROSS THE HIGHER ELEVATIONS OF
INYO...ESMERALDA...NYE...AND LINCOLN COUNTIES. RIDGING WILL THEN
QUICKLY REBOUND ON SUNDAY AND INTO THE BEGINNING OF NEXT
WEEK...WHICH WILL HELP WARM SURFACE TEMPERATURES TO ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL GRADUALLY SHIFT FROM EAST TO
SOUTH/SOUTHWEST OVER THE NEXT 6 TO 8 HOURS AS AN AREA OF LOW
PRESSURE MOVES IN FROM THE WEST. WINDS WILL ALSO INCREASE...WITH
OCCASIONAL GUSTS UP TO 30 KTS POSSIBLE OVERNIGHT. A FEW SHOWERS MAY
DEVELOP OVERNIGHT...BUT THE BEST CHANCE FOR ANY PRECIP WILL NOT BE
UNTIL TOMORROW MORNING AFTER 12Z. ISOLATED TSRA AND POSSIBLY EVEN
SOME SNOW OR ICE PELLETS WILL BE POSSIBLE...BUT NO ACCUMULATION IS
EXPECTED. GUSTY SOUTHWEST WINDS WILL EVENTUALLY SHIFT TO THE NORTH
DURING THE LATE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL IMPACT THE REGION TONIGHT
AND TUESDAY...WITH THE CHANCE OF ANY PRECIP SPADING FROM WEST TO
EAST ACROSS THE AREA OVERNIGHT. SNOW LEVELS WILL BE AROUND 3K FEET
AND ISOLATED TSRA WILL BE POSSIBLE ALONG WITH SOME SHOWERS POSSIBLY
CONTAINING ICE PELLETS OR SMALL HAIL. WINDS WILL INCREASE TONIGHT
AND STAY STRONG THROUGH TUESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 6 AM PST
     TUESDAY FOR NVZ019-020.
AZ...NONE.
CA...WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY FOR
     CAZ519>521.
     WIND ADVISORY FROM 2 AM TO 7 PM PST TUESDAY FOR CAZ523>525.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 8, 5:37 AM PST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PST MON MAR 8 2010

CAZ519>521-NVZ019-020-090800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
537 AM PST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BECOME FAVORABLE FOR STRONG DOWNSLOPE WINDS TO
DEVELOP ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA...WHITE
MOUNTAINS OF INYO COUNTY AND ALSO THE SPRING MOUNTAINS IN SOUTHERN
NEVADA THIS EVENING THROUGH TONIGHT. A HIGH WIND WATCH IS IN
EFFECT FOR THESE AREAS AND ADJACENT FOOTHILLS. WIND GUSTS OVER 58
MPH WILL BE POSSIBLE IN THE FOOTHILLS. SEE THE LATEST HIGH WIND
WATCH WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD AND FAST MOVING STORM WILL BRING SNOW SHOWERS DOWN TO
ELEVATIONS OF 3000 FEET EARLY TUESDAY BUT ACCUMULATIONS ARE
EXPECTED TO BE A FEW INCHES OR LESS IN THE MOUNTAINS AND LESS THAN
AN INCH FOR THE OWENS VALLEY AND THE WESTERN FOOTHILLS OF LAS
VEGAS. GUSTY NORTH WINDS UP TO 40 MPH MAY DEVELOP TUESDAY
AFTERNOON IN THE OWENS VALLEY ON THE BACK SIDE OF THE STORM THEN
AGAIN ON WEDNESDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ014>018-021-022-090800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SOUTHERN CLARK COUNTY-
537 AM PST MON MAR 8 2010 /637 AM MST MON MAR 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND FAST MOVING STORM WILL DIVE TOWARD SOUTHERN NEVADA
LATE TONIGHT BUT WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
GUSTY WINDS UP TO 40 MPH MAY BE OBSERVED OVER NORTHWEST SAN
BERNARDINO COUNTY LATE TONIGHT. SCATTERED TO NUMEROUS SNOW SHOWERS
ARE ALSO EXPECTED OVER NORTHERN LINCOLN COUNTY BUT ACCUMULATIONS
SHOULD GENERALLY BE LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY CONDITIONS WITH SNOW SHOWERS DOWN TO 3000 FEET ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA CAN BE EXPECTED TUESDAY BUT
SNOW ACCUMULATIONS WILL GENERALLY BE LIGHT. GUSTY NORTHWEST WINDS
WILL OCCUR TUESDAY AND WEDNESDAY BUT SPEEDS GENERALLY SHOULD BE
LESS THAN 40 MPH. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Esmeralda/Central Nye

When
March 8, 7:00 PM PST to March 9, 3:00 AM PST
Where
Esmeralda/Central Nye forecast zone
Reported by
Law Enforcement
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

An estimated seven inches of snow fell in Goldfield.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210703.